Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Family Medicine | Neurology | Pharmacy | AIDS | Nutrition | News

Back to Health News

Wider Waistlines Linked to Memory Problems in HIV Patients

Last Updated: February 13, 2012.

 

Certain anti-HIV drugs can cause central weight gain, researchers say

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Certain anti-HIV drugs can cause central weight gain, researchers say.

MONDAY, Feb. 13 (HealthDay News) -- HIV-positive patients with larger waistlines may be at greater risk for memory problems, according to a new study. Exposure to combinations of certain anti-HIV drugs could play a role in this reduced mental function, researchers said.

"Interestingly, bigger waistlines were linked to decreased mental functioning more than was general obesity," said study author Dr. J. Allen McCutchan, at the University of California, San Diego, in a journal news release. "This is important because certain anti-HIV drugs cause weight gain in the center of the body that is most dramatic in the abdomen, neck, chest and breasts."

Researchers looked at 130 HIV-positive patients who were about 46 years old and who had been infected for an average of 13 years. Most patients were on antiretroviral therapy consisting of combinations of anti-HIV drugs.

Forty percent of the participants had "neurocognitive impairment" -- reduced mental function such as poor memory and/or concentration. These patients also had a waist measuring an average of 39 inches.

In contrast, patients with normal mental function had an average waist size of 35 inches.

The study appears in the Feb. 14 issue of the journal Neurology.

"Avoiding those HIV drugs that cause larger waistlines might protect or help to reverse [mental impairment]," McCutchan said. "We don't know if central obesity is causing [the problem] directly or is just a marker for exposure to a more direct cause such as anti-HIV drugs. People with HIV should talk to their doctors before considering changes in their anti-HIV medications."

The study authors pointed out that reduced mental function was also linked to older age, a longer time living with HIV and diabetes in patients older than 55.

More information

The U.S. Centers for Disease Control and Prevention provides more information on HIV/AIDS.

SOURCE: Neurology, news release, Feb. 7, 2012

Copyright © 2012 HealthDay. All rights reserved.


Previous: No Cancer Benefit From Vitamin B, Omega-3 Supplements in Heart Patients Next: Stem Cell Treatment Might Reverse Heart Attack Damage

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.